Kansas, 2014

Winter Weather in Kansas, December 17 to 18, 2014

December 17 to 18, 2014 · NWS DDC · 16 events in 16 counties and zones

A weak upper level shortwave moved east out of the Central Rockies in into the Central Plains Wednesday afternoon into Thursday morning, December 17th and 18th. As this shortwave approached, an area of low pressure developed and slowly deepened across the Texas Panhandle as the day progressed.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak upper level shortwave moved east out of the Central Rockies in into the Central Plains Wednesday afternoon into Thursday morning, December 17th and 18th. As this shortwave approached, an area of low pressure developed and slowly deepened across the Texas Panhandle as the day progressed. This increased moisture advection into central and western Kansas with an east to southeast flow across southwest Kansas. Lift increased in the mid-levels in the afternoon with precipitation starting across the KS/OK border around 3 PM. This area of precipitation spread northeast into the early evening hours. Precipitation initially started out as rain or a mix of rain and sleet, then quickly transitioned over to snow by sunset. A band of moderate to heavy snow stretched from Clark to Stafford counties and continued to train over this same area as the evening progressed. This band slowly dissipated by late evening. Scattered snow showers were observed across this same area and farther north of this first band around midnight leading to additional snowfall accumulations. Snow showers then tapered off from west to east by 4AM Thursday morning. By the time the snow ended, 2+ inches fell between the lines from Clark State Lake in Clark County to Shaffer in Rush County and from Buttermilk in Comanche County to Neola in Stafford County. Parts of northeastern Ford County also received over 2 inches of snow. The highest snowfall amount reported was 6 inches around Belpre in Edwards County. The remainder of Ford, Gray, and Hodgeman counties received 1-2 inches with the other surrounding counties receiving a trace to 1 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 17, 2:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Dec 17, 2:51 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
251 PM CST WED DEC 17 2014

...UPDATED LONG TERM...

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 205 PM CST WED DEC 17 2014

SHORT RANGE MODELS INDICATE A WEAK UPPER LEVEL SHORTWAVE TROUGH
TRANSITIONING EAST ACROSS THE HIGH PLAINS OF KANSAS AND THE
PANHANDLES OF TEXAS AND OKLAHOMA TONIGHT INCREASING PRECIP CHANCES
FOR CENTRAL AND PORTIONS OF SOUTHWEST KANSAS. AS THE SHORTWAVE
APPROACHES, A DEVELOPING SURFACE LOW ACROSS NORTHEASTERN NEW MEXICO
WILL SLOWLY DEEPEN AS IT BEGINS TO EDGE EASTWARD INTO THE PANHANDLES
THIS EVENING. THIS WILL ENHANCE MOISTURE ADVECTION INTO CENTRAL AND
WESTERN KANSAS WITHIN AN EAST TO SOUTHEASTERLY UPSLOPE FLOW, NOT TO
MENTION INCREASING LIFT. BASED ON THE NAM AND OTHER SHORT TERM MODEL
SOUNDINGS, LOW/MID LEVEL MOISTURE WILL CONTINUE TO INCREASE WITH
VERTICAL PROFILES PROJECTED TO BECOME MORE SATURATED EARLY THIS
EVENING. AS A RESULT, LOWER CLOUD DECKS ARE EXPECTED TO DEVELOP
TOWARD 00Z WITH DRIZZLE OR LIGHT RAIN POSSIBLE LATE THIS AFTERNOON
INTO EARLY THIS EVENING WITH A SWITCHOVER TO SNOW LIKELY DURING
THE LATER EVENING HOURS INTO THE OVERNIGHT TIME FRAME.

THE BEST CHANCE FOR ACCUMULATING SNOW WILL BE ACROSS PORTIONS OF
CENTRAL KANSAS WHERE THE BEST LIFT AND MOISTURE AVAILABILITY WILL
BE. LESSER AMOUNTS ARE EXPECTED GENERALLY TO THE WEST AND
SOUTHWEST. OVERALL SNOWFALL AMOUNTS MAY BE A CHALLENGE DUE TO
WARMER GROUND AND THE LIKELY INITIAL LIQUID PRECIP TYPE. STILL,
CONSERVATIVE QPF VALUES SUGGEST POTENTIAL SNOW AMOUNTS OF AROUND
1 TO 2 INCHES TOWARD CENTRAL KANSAS WITH SLIGHTLY LOCAL HIGHER
AMOUNTS NOT OUT OF THE QUESTION IN THE VICINITY OF HAYS DOWN TO
RUSH CENTER...AND POSSIBLY AS FAR SOUTH AS THE PRATT AREA. HAVE
CONSIDERED ADVISORY HEADLINES BUT ONLY FOR A COUPLE OR SO COUNTIES
IN CENTRAL KANSAS. THIS WILL BEAR WATCHING THIS EVENING. SNOWFALL
WILL GRADUALLY COME TO AN END WEST TO EAST THROUGH THURSDAY
MORNING.

LOW TEMPERATURES TONIGHT ARE EXPECTED TO BE SIMILAR TO THIS
MORNING'S LOWS WITH LITTLE CHANGE TO THE OVERALL AIRMASS ACROSS THE
HIGH PLAINS. LOOK FOR LOWS DOWN INTO THE 20S(F) IN WEST CENTRAL
KANSAS TO THE LOWER 30S(F) POSSIBLE IN SOUTH CENTRAL KANSAS. COLDER
AIR WILL FILTER SOUTHWESTWARD INTO WESTERN KANSAS THURSDAY ON THE
BACKSIDE OF A SURFACE LOW MOVING EASTWARD INTO NORTHERN OKLAHOMA.
HIGHS WILL LIKELY STRUGGLE TO REACH THE 30S(F) ACROSS MUCH OF
CENTRAL AND SOUTHWEST KANSAS, ESPECIALLY IF ANY REASONABLE SNOW
COVER IS PRESENT. THE MID TO UPPER 30S(F) ARE POSSIBLE IN EXTREME
SOUTHWEST KANSAS WHERE LITTLE PRECIP IS EXPECTED TO FALL.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 247 PM CST WED DEC 17 2014

FOR THE EXTENDED PERIOD, A RELATIVELY DRY PATTERN WILL PERSIST
THURSDAY NIGHT THROUGH EARLY NEXT WEEK. THE EXCEPTION IS A SLIGHT
SHOWER CHANCE MONDAY DUE TO SUFFICIENTIENT MOISTURE AND A FAST
MOVING COLD FRONT.

THE GFS AND NAM ARE IN GOOD AGREEMENT ON THE LOW LEVEL RELATIVE
HUMIDITY FIELDS FOR FRIDAY MORNING, SUGGESTING STRATUS ACROSS MUCH
OF THE AREA AS WELL AS MID LEVEL COLD POOL INSTABILITY CLOUDS ON
THROUGH THE REMAINDER OF THE DAY. THESE MOIST LAYERS LOOK WELL
SEPARATED BY A DRY LAYER WHICH SHOULD GENERALLY PRECLUDE ANY
PRECIPITATION WHICH MODELS ALSO REALLY DON'T SUPPORT. THE MAIN
WAVE ON FRIDAY WILL DIG FARTHER SOUTH THAN THE CURRENT WAVE,
PLACING ALL THE DYNAMIC FORCING FOR PRECIPITATION ALONG AND SOUTH
OF THE RED RIVER.

THROUGH THE REST OF THE PERIOD, THE THERMAL FIELDS WILL UNDERGO
ONLY A SLIGHT MODERATION INTO THE UPPER 40S AND LOW 50S FOR
HIGHS. THE EC/GFS DEVELOPS A DEEP CYCLONE ACROSS THE GREAT LAKES
REGION BY AROUND TUESDAY. MEANWHILE DEEP NORTHWEST DRY FLOW ACROSS
THE ROCKIES AND CENTRAL PLAINS WILL PERSIST WITH FAST MOVING COLD
FRONTS POSSIBLE EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1103 AM CST WED DEC 17 2014

MVFR CIGS WILL BE POSSIBLE IN THE VICINITY OF ALL TAF SITES THIS
AFTERNOON AS LOW LEVEL STRATUS BEGINS TO DEVELOP ACROSS CENTRAL
AND PORTIONS OF SOUTHWEST KANSAS EAST OF A DEVELOPING SURFACE LOW
IN NORTHEASTERN NEW MEXICO. THE STRATUS IS EXPECTED TO LOWER AS
LIGHT RAIN/SNOW DEVELOPS ACROSS THE AREA TOWARD THIS EVENING
RESULTING IN POSSIBLE IFR CIGS/VSBYS OVERNIGHT. EAST TO
SOUTHEASTERLY WINDS OF AROUND 10 TO 20KT WILL PERSIST THROUGH LATE
THIS AFTERNOON AS THE AFOREMENTIONED SURFACE LOW BEGINS TO DEVELOP
ACROSS NORTHEASTERN NEW MEXICO. WINDS WILL BECOME MORE NORTHEASTERLY
TONIGHT AS THE SURFACE LOW BEGINS TO EDGE EASTWARD INTO THE
PANHANDLES OF OKLAHOMA AND TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  30  37  29  43 /  70  30   0   0
GCK  30  37  27  45 /  60  20   0   0
EHA  30  40  28  47 /  40  10   0   0
LBL  32  39  29  45 /  40  20   0   0
HYS  26  33  26  41 /  80  20   0   0
P28  32  37  30  42 /  70  30  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJOHNSON
LONG TERM...RUSSELL
AVIATION...JJOHNSON
Hazardous weather outlook, Dec 17, 5:09 AM CST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
509 AM CST WED DEC 17 2014

KSZ030-031-043>046-061>066-074>081-084>090-181115-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
509 AM CST WED DEC 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED SNOW RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  HAZARDS WEATHER RISK...

  THURSDAY...
  LIMITED ICE ACCUMULATION RISK.
  LIMITED SNOW RISK.

  FRIDAY...
  NO HAZARDS.

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  NO HAZARDS.

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/?N=HWO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather. Local standard time, as filed.

Winter Weather, Barber

When
December 17, 4:00 PM CST to December 18, 11:00 PM CST
Where
Barber forecast zone
Reported by
NWS Storm Survey
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Winter Weather, Clark

When
December 17, 4:00 PM CST to December 18, 11:00 PM CST
Where
Clark forecast zone
Reported by
NWS Storm Survey
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Winter Weather, Comanche

When
December 17, 4:00 PM CST to December 18, 11:00 PM CST
Where
Comanche forecast zone
Reported by
NWS Storm Survey
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
December 17, 4:00 PM CST to December 18, 11:00 PM CST
Where
Edwards forecast zone
Reported by
NWS Storm Survey
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Winter Weather, Ellis

When
December 17, 4:00 PM CST to December 18, 11:00 PM CST
Where
Ellis forecast zone
Reported by
NWS Storm Survey
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Winter Weather, Finney

When
December 17, 4:00 PM CST to December 18, 11:00 PM CST
Where
Finney forecast zone
Reported by
NWS Storm Survey
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Winter Weather, Ford

When
December 17, 4:00 PM CST to December 18, 11:00 PM CST
Where
Ford forecast zone
Reported by
NWS Storm Survey
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Winter Weather, Gray

When
December 17, 4:00 PM CST to December 18, 11:00 PM CST
Where
Gray forecast zone
Reported by
NWS Storm Survey
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Winter Weather, Kiowa

When
December 17, 4:00 PM CST to December 18, 11:00 PM CST
Where
Kiowa forecast zone
Reported by
NWS Storm Survey
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Winter Weather, Meade

When
December 17, 4:00 PM CST to December 18, 11:00 PM CST
Where
Meade forecast zone
Reported by
NWS Storm Survey
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Winter Weather, Ness

When
December 17, 4:00 PM CST to December 18, 11:00 PM CST
Where
Ness forecast zone
Reported by
NWS Storm Survey
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Winter Weather, Pawnee

When
December 17, 4:00 PM CST to December 18, 11:00 PM CST
Where
Pawnee forecast zone
Reported by
NWS Storm Survey
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Winter Weather, Pratt

When
December 17, 4:00 PM CST to December 18, 11:00 PM CST
Where
Pratt forecast zone
Reported by
NWS Storm Survey
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Winter Weather, Rush

When
December 17, 4:00 PM CST to December 18, 11:00 PM CST
Where
Rush forecast zone
Reported by
NWS Storm Survey
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Winter Weather, Stafford

When
December 17, 4:00 PM CST to December 18, 11:00 PM CST
Where
Stafford forecast zone
Reported by
NWS Storm Survey
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Winter Weather, Trego

When
December 17, 4:00 PM CST to December 18, 11:00 PM CST
Where
Trego forecast zone
Reported by
NWS Storm Survey
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553418, 553436, 553441, 553442, 553443, 553444, 553445, 553447, 553448, 553449, 553450, 553452, 553453, 553454, 553455, 553456.